Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 139, NWS Goodland, KS

August 24, 2002Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 24, 2002, 7:49 PM MDT for Yuma County, Colorado. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2002, 7:49 PM MDT (01:49 UTC)
Expired
Aug 24, 2002, 8:45 PM MDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 76 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 7:50 PM MDTHail 0.75Abarr, CO
Aug 24, 8:00 PM MDTHail 1.75Abarr, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 5:20 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2494 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

118 
WUUS53 KGLD 250149
SVRGLD
COC125-250245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
750 PM MDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 845 PM MDT

* AT 750 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF ABARR...OR ABOUT 22 MILES
  SOUTH OF YUMA...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERNON AT 755 PM MDT
  JOES AT 810 PM MDT
  BEECHER ISLAND AT 815 PM MDT
  KIRK AT 820 PM MDT
  IDALIA AT 830 PM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...BONNY RESERVOIR...HALE AND
HEARTSTRONG.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA.

&&

LAT...LON 4001 10205 4002 10280 3958 10279 3957 10206

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:29 PM MDT, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 24, 2:29 PM MDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT SAT AUG 24 2002

FORECAST CONCERNS INCLUDE PRECIPITATION CHANCES THROUGH MUCH OF THE
UPCOMING WEEK AS WELL AS TEMPERATURES.

19Z SURFACE MAP ANALYSIS SHOWED A RIDGE OF HIGH PRESSURE OVER
NEBRASKA AND KANSAS WITH A STATIONARY FRONTAL BOUNDARY FROM CENTRAL
ARKANSAS ACROSS CENTRAL OKLAHOMA. IR AND WATER VAPOR SATELLITE
IMAGERY SHOWED ABUNDANT MOISTURE ACROSS MUCH OF THE CENTRAL HIGH
PLAINS WITH A VORT MAX MOVING SOUTHEAST OUT OF SOUTHERN WYOMING.

MODELS INITIALIZED WELL WITH REGARD TO MOISTURE PARAMETERS AS WELL
AS WITH STRENGTH AND MOVEMENT OF UPPER LEVEL FEATURES.

TONIGHT? UPPER LEVEL DYNAMICS WILL WORK ON ABUNDANT MOISTURE TO
RESULT IN SCATTERED CONVECTION ACROSS THE ENTIRE FORECAST AREA.
EXPECT CONVECTION TO BE MORE SCATTERED THAN THE PREVIOUS NIGHT BUT
SHOULD PERSIST THROUGH THE EARLY MORNING HOURS. WILL CARRY CHANCE
POPS ENTIRE FORECAST AREA. TEMPERATURES TONIGHT WILL BE CLOSE TO
GUIDANCE IN THE 60S.

SUNDAY/SUNDAY NIGHT? MODELS PROG SOME DRIER AIR TO MOVE ACROSS THE
REGION RESULTING IN A REDUCED CHANCE FOR PRECIP. WILL KEEP SUNDAY DRY
AND WARM WITH TEMPERATURES IN THE 80S. NEXT UPPER LEVEL SHORTWAVE
MOVES INTO THE CENTRAL PLAINS OVERNIGHT SUNDAY AND INTO MONDAY.
MODELS SHOW SOME MID LEVEL MOISTURE PLUS JET DYNAMICS MOVING ACROSS
REGION SUNDAY NIGHT AS WELL. WILL CARRY SLIGHT CHANCE POPS FOR SUNDAY
NIGHT INTO MONDAY. WILL GO CLOSE TO WARMER GUIDANCE TEMPERATURES IN
THE UPPER 80S TO LOWER 90S AND SUNDAY NIGHT TEMPERATURES IN THE 60S.

MONDAY THROUGH TUESDAY? MODELS PROG ZONAL UPPER FLOW ACROSS THE
REGION WITH WEAK HIGH PRESSURE AT THE SURFACE. IN ADDITION
BOUNDARIES MAY ALSO EXTEND ACROSS THE FORECAST AREA. SOME LOW AND
MIDDLE LEVEL MOISTURE WILL ALSO BE PRESENT. AS A RESULT EXPECT AT
LEAST LOW CHANCE POPS FOR THUNDERSTORMS OFF AND ON THROUGH LATE
TUESDAY. WILL GO CLOSE TO GUIDANCE TEMPERATURES MORE SEASONAL WITH
HIGHS IN THE 80S AND LOWS IN THE 60S.

DAY 4 THROUGH 7 (WEDNESDAY THROUGH SATURDAY)? WILL MAKE NO CHANGES
FROM GOING FORECAST BASED ON PREVIOUS MRF AND ECMWF MODEL RUNS.
EXPECT TO HAVE WEAK RIDGING AT THE SURFACE AS A SERIES OF UPPER
LEVEL SYSTEMS MOVE THROUGH THE AREA IN THE FLOW. WILL MAKE NO
CHANGES OTHER THAN TO ADD SATURDAY. WILL KEEP CHANCE POPS FOR
SATURDAY AS WELL AS SEASONAL TEMPERATURES IN THE 80S DURING THE DAY.

.GLD...NONE.

LAMMERS

In the hours before

Local storm report, Aug 24, 4:42 PM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT SAT AUG 24 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    1 NE GRAINFIELD           KS   WIND DAMAGE
08/23/02   GOVE                           3 INCH DIAMETER TREE
                                          LIMBS DOWN.  REPORTED
                                          BY PUBLIC.
Local storm report, Aug 24, 5:06 PM MDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT SAT AUG 24 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    5 ENE LEOTI               KS   .75 INCH HAIL
08/24/02   WICHITA                        REPORTED BY PUBLIC.
Special weather statement, Aug 24, 6:00 PM MDT, 1 hour 49 minutes before
COZ090-091-KSZ001>004-013>016-027>029-NEZ079>081-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT SAT AUG 24 2002

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 634 EFFECTIVE THIS SATURDAY AFTERNOON AND EVENING FROM 520
PM MDT (620 PM CDT) UNTIL 10 PM MDT (11 PM CDT). THE WATCH IS
EFFECTIVE FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA.

IN SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW.

IN FOR EAST COLORADO...YUMA AND KIT CARSON.

IN NORTHWEST KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...
SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN AND GOVE.

HAIL UP TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS. SEVERE THUNDERSTORMS CAN AND DO OCCASIONALLY
PRODUCE TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

RJC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:45 PM MDTTornado WarningGLDKit Carson60 min
Aug 24, 8:43 PM MDTTornado WarningGLDKit Carson62 min
Aug 24, 11:03 PM MDTTornado WarningGLDYuma42 min
Aug 24, 11:26 PM MDTSevere Thunderstorm WarningGLDKit Carson64 min
Aug 25, 3:23 AM MDTSevere Thunderstorm WarningGLDYuma37 min
Aug 25, 5:09 AM MDTSevere Thunderstorm WarningGLDKit Carson66 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.